Alabama, 2009

Tornado and Hail in Alabama, February 18, 2009

February 18, 2009 · NWS BMX · 43 events in 19 counties and zones

A powerful low pressure system and associated cold front pushed through the area, and helped trigger numerous thunderstorms. Some became supercells, that produced long swaths of large hail, areas of damaging winds, and at least one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A powerful low pressure system and associated cold front pushed through the area, and helped trigger numerous thunderstorms. Some became supercells, that produced long swaths of large hail, areas of damaging winds, and at least one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 18, 2:06 PM CST, 27 minutes earlier.

Area forecast discussion, Feb 18, 2:06 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CST WED FEB 18 2009

.DISCUSSION...
PRIMARY FOCUS REMAINS ON THE SEVERE WEATHER THREAT. AIRMASS ACROSS
ALL OF CENTRAL ALABAMA IS NOW PRIME FOR THUNDERSTORMS WITH LIS IN
THE -3 TO -5 RANGE AND 1500 TO 2500 JOULES OF CAPE. NEW MODERATE
RISK FROM THE SPC OUTLINES ALL OF CENTRAL ALABAMA. WATCHING A MID
LEVEL JET SINKING SOUTHWARD INTO CENTRAL ALABAMA. THIS FEATURE
WILL PROVIDE ANOTHER SHOT OF DYNAMIC SUPPORT AS THE LOW LEVEL JET
SHIFTS OFF TO THE NORTHWEST. NO SURPRISES ON THE 18Z SOUNDING. ONLY
MODERATELY STEEP MID/UPPER LEVEL LAPSE THIS AFTERNOON WITH LITTLE
DIRECTIONAL SHEAR BUT SUBSTANTIAL SPEED SHEAR. SHEAR SHOULD BECOME
EVEN MORE UNIDIRECTIONAL AS THE COLD FRONT APPROACHES THROUGH THE
AFTERNOON HOURS.

LONG SEMI- STRAIGHT HODOGRAPHS POINT TO A MINIMAL THREAT OF
TORNADOES...BUT THOSE THAT DEVELOP COULD BECOME STRONG...ESPECIALLY
IN ASSOCIATION WITH ANY SUPERCELLS THAT BECOME MORE ISOLATED.  THE
MORE LIKELY SEVERE WEATHER MODE WILL BE STRAIGHT LINE WIND DAMAGE.
STRAIGHT SUPERCELLS ALSO TEND TO ALLOW THE LEFT MOVING SPLITTERS
TO MAINTAIN THEMSELVES LONGER. LEFT SPLITTERS ARE NOTORIOUS FOR
LARGE HAIL...ALTHOUGH THE ATMOSPHERE IS NOT WHOLELY SUPPORTIVE OF
HAIL TODAY WE WILL HAVE TO KEEP AN EYE ON ANY LEFT MOVERS. CAPE
PROFILES ARE TALL AND SKINNY...GENERALLY NOT A PROFILE SUPPORTIVE
OF THE LARGEST HAIL...BUT STONES TO QUARTER SIZE CANNOT BE RULED
OUT. OF COURSE ANY TIME WE ARE DEALING WITH SUPRCELLS TORNADOES
HAVE TO REMAIN A CONCERN.

DRY AIR WORKING IN ALOFT WILL INITIALLY INCREASE THE THREAT FOR
DAMAGING WINDS AHEAD OF THE SURFACE FRONT. LATER IN THE AFTERNOON
A BROKEN SQUALL LINE JUST AHEAD OF THE COLD FRONT WILL MARK THE
END OF THE OUTBREAK...WITH GUSTY WIND POSING THE MAIN THREAT.

IN OTHER NEWS...HARD TO IGNORE THE LATEST 06 AND 12Z MODEL RUNS.
RELUCTANTLY DECIDED TO RE-INTRODUCE A QUICK ROUND OF SNOW SHOWERS
ACROSS THE NORTHERN HALF OF THE FORECAST AREA SATURDAY NIGHT.

12/SIRMON

&&

AVIATION...18Z TAF DISCUSSION.

COLD FRONT CURRENTLY NEARING MISSISSIPPI RIVER SHOULD MOVE TO NEAR
BHM-TCL LINE BY 02Z...TO MGM BY 04Z...AND EXIT AREA BY 06Z.  SOME
BREAKS IN CLOUDS AHEAD OF THE FRONT WILL AID IN WARMING AND HELP
INCREASE INSTABILITY AHEAD OF THE FRONT THIS AFTERNOON WITH STRONG
TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP AND MOVE ACROSS THE
AREA.  HAVE INCLUDED TEMPO GROUPS TO INDICATE EXPECTED TIMING OF
MAIN TSTM ACTIVITY...BUT THIS WILL PROBABLY HAVE TO BE ADJUSTED AS
ACTIVITY DEVELOPS AND MOVES INTO AREA.  BEHIND THE FRONT EXPECT MVFR
CIGS TO LINGER FOR A FEW HOURS BUT CLOUDS SHOULD SCATTER OUT AFTER
06Z.  VFR CONDITIONS EXPECTED AFTER 12Z BUT DAYTIME MIXING WILL
INCREASE NORTHWEST WINDS WITH GUSTS TO 20 KNOTS EXPECTED BY 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     36  49  23  51  31 /  30   0   0   0  10
ANNISTON    40  51  27  53  35 /  40   0   0   0  10
BIRMINGHAM  38  51  28  57  33 /  30   0   0   0  10
TUSCALOOSA  38  54  27  57  35 /  30   0   0   0  10
CALERA      42  52  30  57  34 /  40   0   0   0  10
AUBURN      44  53  29  54  33 /  70   0   0   0   0
MONTGOMERY  44  56  26  57  31 /  70   0   0   0  10
TROY        46  55  26  56  28 /  70   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/07/07
Hazardous weather outlook, Feb 18, 7:15 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 AM CST WED FEB 18 2009

ALZ011>015-017>050-191315-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
715 AM CST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...FROM NOON UNTIL
10 PM AHEAD OF AN APPROACHING COLD FRONT. ISOLATED SUPERCELLS WITH
LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE EXPECTED TO DEVELOP
ACROSS MUCH CENTRAL ALABAMA...ROUGHLY ALONG AND SOUTH OF INTERSTATE
20...FROM NOON UNTIL 6 PM. AFTER 6 PM...THUNDERSTORMS WITH DAMAGING
WINDS AND HAIL ARE LIKELY IMMEDIATELY AHEAD OF THE COLD FRONT AS IT
CONTINUES TO PUSH SOUTHEAST.

BREEZY SOUTHWESTERLY WINDS ARE EXPECTED AS WELL OUT AHEAD OF THE
COLD FRONT. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG NORTHERLY WINDS ARE EXPECTED ON THURSDAY BEHIND THE COLD
FRONT THAT WILL MOVE THROUGH TODAY. ADDITIONAL STRONG WINDS WILL BE
POSSIBLE AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
ON WEDNESDAY.

JD/02

The radar

The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

29 hail, 13 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Jefferson

When
February 18, 2:33 PM CST
Where
Jefferson County, 0.69 mi N of Center Pt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.640, -86.680

Hail, Cherokee

When
February 18, 2:45 PM CST
Where
Cherokee County, 0.6 mi S of Broomtown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.361, -85.521

Nickel sized hail was reported in the Broomtown community.

Thunderstorm Wind, Cherokee

When
February 18, 2:45 PM CST
Where
Cherokee County, 0.19 mi WSW of Watson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
34.329, -85.573

Several trees were blown down along AL-35, near Watson.

Hail, St. Clair

When
February 18, 3:15 PM CST
Where
St. Clair County, 2.08 mi ENE of Cooks Spgs
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.595, -86.369

Reported at exit 153 on Interstate 20.

Hail, Talladega

When
February 18, 3:26 PM CST
Where
Talladega County, 1.8 mi SW of Lincoln
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.600, -86.140

Hail, Calhoun

When
February 18, 3:45 PM CST
Where
Calhoun County, 0.69 mi SSE of Anniston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.640, -85.827

Hail, Calhoun

When
February 18, 3:50 PM CST
Where
Calhoun County, 2.18 mi ENE of Hobson City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.644, -85.786

Reported in the Golden Springs area, east of Anniston.

Thunderstorm Wind, Calhoun

When
February 18, 3:52 PM CST to 3:55 PM CST
Where
Calhoun County, 1.63 mi E of Hobson City to 1.86 mi W of De Armanville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
33.631, -85.792

Winds estimated up to 65 mph produced a roughly half mile radius swath of damage southeast of the city of Anniston. The most concentrated damage was near the intersection of Greenbrier Dear Road and Birchwood Drive. Several homes were damaged on Birchwood Drive, mainly due to fallen trees landing on the homes. A few trees were uprooted and many tree limbs were broken off. No injuries or fatalities were reported.

Hail, Cleburne

When
February 18, 3:55 PM CST
Where
Cleburne County, 1.87 mi NW of Belltown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.620, -85.622

Reported on Interstate 20, between mile markers 196 and 199.

Thunderstorm Wind, Cleburne

When
February 18, 3:55 PM CST
Where
Cleburne County, 1.88 mi NW of Belltown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.620, -85.623

Several trees were blown down on Interstate 20, between mile markers 196 and 199.

Thunderstorm Wind, Sumter

When
February 18, 4:00 PM CST
Where
Sumter County, 0.62 mi SSE of Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.562, -87.946

The tin roof was peeled off a church, and power lines were blown down.

Thunderstorm Wind, Greene

When
February 18, 4:08 PM CST
Where
Greene County, 4.19 mi S of Forkland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.590, -87.870

Several trees were blown down along CR-18.

Hail, Cleburne

When
February 18, 4:13 PM CST
Where
Cleburne County, 0.69 mi NE of Trikem
Measured
4.25 in hail
Reported by
County Official
Coordinates
33.556, -85.410

Softball sized hail was reported in the Trickem community.

Hail, St. Clair

When
February 18, 4:13 PM CST
Where
St. Clair County, 0.57 mi W of Springville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.770, -86.480

Hail, Hale

When
February 18, 4:18 PM CST
Where
Hale County, 0.68 mi WSW of Gallion
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.498, -87.711

Thunderstorm Wind, Hale

When
February 18, 4:26 PM CST
Where
Hale County, 3.4 mi SSW of Sledge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.523, -87.597

Several trees were blown down and a barn was damaged near CR-12 and AL-25.

Hail, St. Clair

When
February 18, 4:29 PM CST
Where
St. Clair County, 0.92 mi N of Ragland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.743, -86.151

Hail, Hale

When
February 18, 4:31 PM CST
Where
Hale County, 0.94 mi N of Newbern
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.593, -87.533

Hail, Marengo

When
February 18, 4:33 PM CST
Where
Marengo County, 0.9 mi NW of Faunsdale
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.460, -87.590

Hail, Perry

When
February 18, 4:34 PM CST
Where
Perry County, 4.92 mi SSW of Scott Station
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.541, -87.477

Reported on AL-183, northeast of Uniontown.

Hail, Tuscaloosa

When
February 18, 4:40 PM CST
Where
Tuscaloosa County, 2.24 mi NW of Vance
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.191, -87.260

Reported on Interstate 20, near the Mercedes plant.

Thunderstorm Wind, Perry

When
February 18, 4:44 PM CST
Where
Perry County, 1.23 mi S of Vaiden
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.502, -87.373

Two homes sustained minor roof damage, several trees were blown down, and one old barn was destroyed, near Vaiden Field Airport. Winds were estimated around 70 mph.

Hail, Perry

When
February 18, 4:51 PM CST
Where
Perry County, 1.88 mi NW of Marion Perry Co Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.567, -87.345

Hail, Calhoun

When
February 18, 4:53 PM CST
Where
Calhoun County, Saks
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
33.720, -85.830

Reported in the Saks community.

Hail, Dallas

When
February 18, 5:06 PM CST
Where
Dallas County, 1.94 mi NNE of Potter
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
32.453, -87.082

Hail, Cleburne

When
February 18, 5:10 PM CST
Where
Cleburne County, 0.7 mi SSW of Edwardsville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.691, -85.524

Thunderstorm Wind, Dallas

When
February 18, 5:12 PM CST
Where
Dallas County, 3.94 mi SSE of Selma Selfield Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$140,000
Reported by
NWS Storm Survey
Coordinates
32.375, -86.934

A church was destroyed when winds estimated around 70 mph lifted off its roof and shifted it about 10 feet. Several trees in the same area were snapped and uprooted.

Thunderstorm Wind, Dallas

When
February 18, 5:14 PM CST
Where
Dallas County, 1.96 mi SSE of Manila
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
32.425, -86.905

Winds estimated around 60 mph blew the roof off of both halves of a double wide mobile home, causing it to land 15 feet downwind. One tree was also snapped off in the same area.

Hail, Marengo

When
February 18, 5:49 PM CST
Where
Marengo County, 0.69 mi N of Linden
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.310, -87.800

Hail, Tuscaloosa

When
February 18, 5:50 PM CST
Where
Tuscaloosa County, 1.5 mi NNW of Northport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.240, -87.590

Hail, Tuscaloosa

When
February 18, 5:53 PM CST
Where
Tuscaloosa County, 0.43 mi SE of Taylorville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
33.146, -87.544

Penny sized hail covered the ground in the Taylorville community, south of Tuscaloosa.

Hail, Clay

When
February 18, 6:20 PM CST
Where
Clay County, 0.83 mi NNE of Barfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.361, -85.716

Hail, Jefferson

When
February 18, 6:20 PM CST
Where
Jefferson County, 0.58 mi E of Spaulding
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.380, -86.960

Thunderstorm Wind, Tuscaloosa

When
February 18, 6:30 PM CST
Where
Tuscaloosa County, 1.33 mi NE of Fosters
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.096, -87.687

Power lines were blown down on US-11 near the Fosters community.

Hail, Jefferson

When
February 18, 6:31 PM CST
Where
Jefferson County, 1.26 mi W of Homewood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.481, -86.792

Hail, Shelby

When
February 18, 6:39 PM CST
Where
Shelby County, 0.96 mi E of Brantleyville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.221, -86.863

Thunderstorm Wind, Tuscaloosa

When
February 18, 6:45 PM CST
Where
Tuscaloosa County, 0.86 mi NNW of Northport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.232, -87.585

Several trees were blown down on Main Avenue and 28th Avenue, in Northport.

Tornado, Randolph

When
February 18, 6:55 PM CST to 6:56 PM CST
Where
Randolph County, 0.32 mi NNW of Wehadkee to 0.77 mi ENE of Wehadkee
Rating
EF1
Path length
0.85 mi
Path width
500 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.234, -85.272

The tornado touched down in a forested area one-quarter mile west of County Road 296, about 8 miles northeast of Roanoke. It then tracked east-southeastward for just under a mile before lifting near the Georgia state line. Several hundred trees were either snapped off or blown down along the path, but it hit no other structures.

Hail, Randolph

When
February 18, 6:58 PM CST
Where
Randolph County, 1.25 mi SSW of Omaha
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.283, -85.307

Reported in the Big Springs community.

Thunderstorm Wind, Bibb

When
February 18, 7:35 PM CST
Where
Bibb County, 1.18 mi ESE of Ashby
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.014, -86.911

A large oak tree was blown down on East Ashby Road.

Hail, Chilton

When
February 18, 7:43 PM CST
Where
Chilton County, 0.58 mi E of Thorsby
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
32.920, -86.710

Hail, Randolph

When
February 18, 8:20 PM CST
Where
Randolph County, 1.25 mi SSW of Omaha
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.283, -85.307

Thunderstorm Wind, Montgomery

When
February 18, 10:50 PM CST
Where
Montgomery County, 2.83 mi S of Mitylene
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.339, -86.180

Power lines were blown down at the intersection of Taylor and Vaughn Roads, in Montgomery.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156285, 156286, 156287, 156288, 156289, 156290, 156291, 156292, 156293, 156294, 156295, 156296, 156297, 156298, 156299, 156300, 156301, 156302, 156303, 156304, 156305, 156306, 156307, 156308, 156309, 156310, 156311, 156327, 156312, 156313, 156314, 156315, 156316, 156317, 156318, 156319, 156322, 156320, 156321, 156324, and more.